Men's Health Community
The drug prednisone and impotence
About This Community:

A community for people with Men's Health-related concerns. Ask a question, join a conversation, share experiences: medical conditions, general health, and management.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

The drug prednisone and impotence

My boyfriend of four years is taking prednisone (20mg) 2xday, (steroid) because he was recently diagnosed with sarsoidosis. He has become impotent. He doesn't have erections in the AM, or anytime throughout the day, or any interest in sex, besides concern for his partner. He is worried about it, but embarrassed to ask a question. I think it is because of stress. We haven't been able to make love for two months, and he will be on the drug for the next six months. He was very sick for a while- almost died. Is this a normal side effect to expect over the next six months? He is slowly recovering, and I think with time he will be up and running, but I was wondering if this is normal. We have discussed taking time for more romantic things, but I don't want to push him or for him to push himself, or make him uncomfortable if he can't perform. It's an uncomfortable situation for both of us.
Related Discussions
4 Comments Post a Comment
Blank
Avatar_m_tn
Try to convince your BF to put the embarrassment aside and tell his doctor. They may be able to lower the dosage....
Get the drug facts of prednisone....review the pamphlet that came with the meds and read the 5pt font....or google it and review side affects.

Drugs affect everyone differently....

The best thing you can do is comfort him and definitely not push him...your approach is key...sounds like you're doing the right thing..
Blank
Avatar_n_tn
Prednisone--the magical drug, you need it but you hate the side effects.  I too have become impotent because of the use of prednisone.  When I was put on 40mg a day for over a month, alternating after ten days to 40/20, 20/10, etc. the effects were devastating.

Not only did I lose my ability to achieve an erection, but I lost all feeling.  The prednisone makes me urinate every hour.  Sugar was checked at 87, and it is OK.  Then came the cramps.  My hands and my feet cramp terribly, and the only solution I found was to drink Gatorade or some similar diet drink with potasium in it to replace all the electrolytes I am losing through excessive urination.  Tonic water also is a godsend, as it stops most cramps with a few swigs in a minute or so.  But Tonic water has quinine in it, so you have to be careful not to overdo it, as it can cause variations in heart beat.

I used to be able to go to bed and sleep eight hours at a time.  (I am an active 71 year old pastor with two churches.)  Since I waken every hour to go to the bathroom, (prostate checked and OK) that is enough to interfere with anybody's sleep pattern.  Prednisone "wires" me so that my metabolism is so high I can't sleep much.  Four to five hours in what I call fits of sleep is the best I can do.  

I am taking high doses of prednisone for a leg ulcer I have had since August of 2008.  Due to peripheral neuropathy not related to diabetis I have a slow rate of healing in my leg ulcer.  The ulcer is named Pyloderma Gangrenosum, and is like a staph infection.  I have been under a doctor;s care and was referred to a dermatologist when she had no success.

Weight gain is another huge problem.  I have lost 34 pounds on Weight Watchers, but when I was put on high doses of prednisone, I knew there would be problems.  I have used bursts of the drug for over 30 years to control exacerbated asthma.  My WW instructor was a gem.  She told me, "Eat filling fruit like apples with the skin on and oranges and pineapple."   That helped fill curb my ravenous appetite for the past three weeks, and I actually have lost a pound each week for the first two weeks.  If I allowed myself to eat everything in sight as I desire, I know I would have gained 10 to 20 pounds by now.

I am a person of faith in God, and I have prayed, been anointed according to James 5 in the Bible.  I am doing everything exactly as my doctor prescribes, but I am not a very patient person.  What I do know is that tribulation produces patience, patience produces experience and experience produces hope.  When I overcome my feelings about this experience I will be able to encourage others to press on and not give up.

DYB
Blank
Avatar_m_tn
A related discussion, PREDISONE was started.
Blank
Avatar_m_tn
A related discussion, Prednisone and ED was started.
Blank
Continue discussion Blank
Recent Activity
587315_tn?1333556383
Blank
zodiacqueen commented on photo
6 hrs ago
506791_tn?1350343103
Blank
Piparskeggr uploaded new photos
8 hrs ago
Avatar_m_tn
Blank
JohnsonNY69 is ... Comment
May 24
Blank
Exercise Tracker
Exercise is part of a healthy lifestyle
Start Tracking Now
Top Men's Health Answerers
Avatar_n_tn
Blank
solace21
139792_tn?1299416777
Blank
Dalubaba
Indore, India
1622896_tn?1426267159
Blank
bobdylan1958
Somewhere ?, United Kingdom
4851940_tn?1385441629
Blank
jemma116
United Kingdom
1236893_tn?1408490528
Blank
gymdandee
NJ
Men's Health Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
Marathon Running Done Over Many Yea...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
233488_tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
748543_tn?1371753642
Blank
TMJ/TMJ The Connection Between Teet...
Jan 27 by Hamidreza Nassery , DMD, FICOI, FAGDBlank
Top Men's Health Answerers
Avatar_n_tn
Blank
solace21
139792_tn?1299416777
Blank
Dalubaba
Indore, India
1622896_tn?1426267159
Blank
bobdylan1958
Somewhere ?, United Kingdom
4851940_tn?1385441629
Blank
jemma116
United Kingdom
1236893_tn?1408490528
Blank
gymdandee
NJ